It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Arthritis Message Board


Arthritis Board Index
Board Index > Arthritis | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Re: Prednisolone
Jul 31, 2011
When cortisone was first discovered, people with arthritis, especially RA, thought they had found a miracle drug as it is the most potent anti-inflammatory there is. Then they started to die.

My father's secretary had Ra and was one of the people put on long term prednisone back in the 1950's. When her bone marrow was suppressed for so long that it stopped making white blood cells(like AIDs or leukemia), she had to fight for her life. I remember the long months she spent in the hospital. Prednisone is a miracle when nothing else works, but it can kill you.

And even when it's given in small doses, or short term doses or even by injection only into joints, it can give you a lot of side effects. It raised my BP, made me gain weight, gave me moon face and a hump on my upper back and cataracts. Each time I had to take it for either Ra or asthma, it was a crap shoot as to whether or not my body would resume making natural cortisol afterwards. Prednisone mimics a natural anti-inflammatory in the body that does a lot of other things. When we take it artificially, the body stops making it. And you have to hope it starts making it again after you stop. I had to take it once for about a month after having pneumonia and asthma and my body resisted starting it back up and in the end, it took over 9 months to get my body to start making cortisol again. Close call.

I know how wonderful a drug it is and how wonderful it can make you feel. But it can turn around and make you feel awful(steroid rebound) or make you nuts(steroid psychosis) or cause deep, deep depression. It is a hormone. And it can kill you or make cancers grow faster due to suppressing your immune function.

Take it when your doc says you need it....the doc will then monitor you for problems. And even if taken for a long time at low doses the doc can at least monitor the usage and help you taper when the time comes so that your body starts making it again. But if you can find something else...anything else that helps, then that is what you should take. It just isn't worth the possible risk of dying.

I am a former cortisone shot "junkie" (as my doc called me) and I thought I was somewhat protected by the fact that it was only injected into joints or tendons or bursas and I found out the hard way that I wasn't. I've had both eyes operated on for steroid cataracts and have the other signs of cortisone usage and will now be on meds for life due to it. I think it had a lot of to do with my developing type 2 diabetes as well. I still get the occasional shot but I try as best I can to avoid it.

Jenny





All times are GMT -7. The time now is 09:59 AM.





Site owned and operated by HealthBoards.comô
© 1998-2018 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!